Alert archive / Massachusetts / Special Weather Statements in 2020
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 30, 2020, 4:00 PM EDT for Franklin County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 30, 2020, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
County Franklin County, MA
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
264
WWUS81 KBOX 302000
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020
MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020
...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTY SHORTLY...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
4237 7271 4247 7299 4252 7297 4256 7298
4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309
$$
FrankWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:33 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 30, 3:33 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 333 PM EDT Thu Jul 30 2020 .SYNOPSIS... A cold front will bring scattered showers and storms to southern New England this afternoon, and possibly into tonight across the South Coast and Cape Cod. Dry weather returns Friday and Saturday as high pressure builds into the region. A warm front moves across the region Sunday bringing increasing humidity early next week, along with the risk for showers/thunderstorms. Tropical weather moves up the East Coast Monday and may bring showers/thunderstorms to Southern New England Monday night and Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 2 pm update... Diurnal cumulus developing and first sign of showers developing in western MA. Isolated thunderstorms have developed just upstream of southern New England in the vicinity of the cold front. ML Cape around 1000 J/kg as we had ample diurnal heating but mid level lapse rates are not very steep. Effective vertical shear is 40-50 kt, so during this afternoon expecting isolated to scattered thunderstorms crossing our area, with locally damaging wind gusts the main threat. SPC expanded the marginal severe risk to cover all of our County Warning Area. Early Morning Discussion follows... Tricky forecast timing-wise. A cold front will move into southern New England later today, but it will be preceded by a pre-frontal trough. Latest SPC mesoanalysis still showed some lingering instability across our region this morning. Mid level lapse rates were not even moist-adiabatic. Thus, only expecting a few isolated thunderstorms early this morning. It will take some time to recharge from any showers and thunderstorms this morning. By that time, the approaching cold front should be at least into central MA. Thinking the greatest risk from stronger thunderstorms this afternoon will be towards CT, RI and SE MA. Above normal temperatures continue. Humidity will be a touch higher, but still thinking we will not need another Heat Advisory. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... The cold front moving across southern New England is expected to stall near the south coast later tonight into Friday. This will provide a focus for some lingering showers and isolated thunderstorms tonight into Friday morning. Farther north, looking at clearing and drying conditions. Above normal temperatures continue. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Big Picture... Zonal upper flow over Southern New England late week changes during the weekend as an upper trough from Central Canada digs over the Great Lakes/Mississippi Valley. This will turn the upper flow over the Eastern Seaboard south-southwest by Sunday. Meanwhile, an upper ridge remains parked over the West Atlantic. The trough and ridge remain in place the first half of the week, with some signs of breaking down late week. Height fields at 500-mb remain above normal through Wednesday of next week, then show signs of trending normal Thursday next. Expect temperatures either normal or warmer than normal through the period. Mass fields are similar through the weekend, then diverge early to mid next week. Confidence is high this weekend, then low-moderate next week. Details... Saturday... High pressure brings fair weather and light wind. Possibly some diurnal cumulus above 5000 feet. The light flow should allow for sea breezes along the coasts in Eastern MA and RI. Mixing will reach 800 mb, tapping temps of 11-12C at that level which would support surface max temps of 85 to 90. Increasing clouds Saturday night ahead of an approaching warm front, with winds trending southeast to south overnight. Warm south- southwest winds aloft moving over the front may generate lift for showers late at night, mainly in Western MA and Nrn CT. Increasing dew points over the waters may generate some fog areas along the South Coast. Min temperatures should be 65F to 75F. Sunday-Monday Shortwave moves around the digging Great Lakes trough. The shortwave moves up the St roughlyLawrence Valley, pulling a warm front up from the south. Warm moist air lift over this front, generating showers/thunder for Srn New England on Sunday. PW values reach 2 inches, showing potential for local downpours. Monday will be a very warm, very humid day. The shortwave from the St Lawrence Valley will sweep east, bringing the right entrance region over Srn New England. Models also show a surface cold front sweeping through Northern New England, with the question being how far south it will reach before becoming parallel to the upper flow and stalling. Mixing to 850 mb will tap temps of 18C, supporting max sfc temps in the upper 80s and low 90s. Stability parameters support some daytime convection along/ahead of the cold front, so the forecast for Monday will include showers/thunder with local downpours. Monday night-Tuesday... Concern then focusses on Isaias, currently a tropical storm. As noted above, the upper flow will feature a trough over the Great Lakes/Ohio Valley while a ridge sits over the West Atlantic. This sets up a channel up the East Coast that could potentially aim tropical weather into Srn New England. We are still five days out, with an uncertainty of up to 500 miles in the track the storm would take. Boston and Halifax NS are 500 miles apart...Albany NY and the area SE of the 40/70 benchmark are 500 miles apart. That's a lot of territory. The storm will need to be watched closely. For now, the forecast anticipates showers/thunder moving in Monday night and continuing into Tuesday. Clouds will keep temperatures warmer than normal at night and close to normal values in the day. Wednesday-Thursday... Upper trough to our west shows signs of breaking down, but remains in place to direct showers/thunder our way Wednesday, with a lower risk on Thursday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z update... This afternoon...Moderate confidence, mainly due to timing of convection. Leftover IFR CIGs at ACK should lift by 19Z. Otherwise mainly VFR ceilings this afternoon with a period of SCT SHRA/TSRA as a cold front moves into the area. Any thunderstorm capable of brief MVFR/IFR conditions and locally gusty winds. Tonight...Moderate confidence, mainly due to timing of convection. Cold front sags toward the South Coast/Cape with any SHRA/-TSRA becoming showers that may linger for a good part of the night across the Cape and Islands. Otherwise, VFR most locations, except IFR/LIFR likely Cape/Islands in stratus and fog. Friday...Moderate confidence. Mainly VFR. Cape and Islands improving from IFR to VFR during the morning. Lingering chance for SHRA/TSRA south coastal MA/RI during the morning, with brief MVFR conditions possible along that area. Becoming drier in the afternoon. KBOS Terminal...High confidence in TAF, sea breeze should yield to an increasing SW/WSW wind this afternoon. KBDL Terminal...High confidence in TAF. Outlook /Saturday through Tuesday/... Saturday: VFR. Saturday Night: Mainly VFR, with local IFR possible. Slight chance SHRA, patchy BR. Sunday: VFR with areas of MVFR possible. Chance SHRA, slight chance TSRA. Sunday Night: VFR with MVFR conditions possible. Chance SHRA, slight chance TSRA, patchy BR. Monday: VFR with areas of MVFR possible. Breezy. Chance SHRA, slight chance TSRA. Monday Night through Tuesday: Mainly MVFR, with areas VFR possible. Breezy. SHRA likely, slight chance TSRA. && .MARINE... 2 pm update... Otherwise, relatively light winds and seas through Friday. A cold front will approach the waters today, then should stall near the south coast tonight into Friday. Could see stronger gusts in thunderstorms this afternoon and evening. Outlook /Saturday through Tuesday/... Saturday: Winds less than 25 kt. Seas locally approaching 5 ft. Saturday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Patchy fog. Areas of visibility 1 to 3 nm. Sunday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Sunday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Monday through Monday Night: Winds less than 25 kt. Local rough seas up to 7 ft during the day and up to 10 ft Monday night. Chance of rain showers, slight chance of thunderstorms. Tuesday: Winds less than 25 kt. Rough seas up to 18 ft. Chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...Air Quality Alert until 11 PM EDT this evening for RIZ006>008. MARINE...None. && SYNOPSIS...WTB/Belk NEAR TERM...Belk/NMB SHORT TERM...Belk LONG TERM...WTB AVIATION...WTB/Belk/NMB MARINE...WTB/Belk
Hazardous weather outlook, Jul 29, 4:24 PM EDT, 23 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 424 PM EDT Wed Jul 29 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-302030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 424 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-302030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 424 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 30, 10:43 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1043 AM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND DMG 2 SSW SOUTH HADLEY 42.24N 72.58W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TREE DOWN NEAR LYMAN AND NEWTON ST
1147 PM TSTM WND DMG 3 SSE GRANBY 42.22N 72.51W
07/29/2020 HAMPSHIRE MA AMATEUR RADIO
LARGE TREES DOWN ON EAST ST AT SHERWOOD DR.
1148 PM TSTM WND DMG 3 SSW GRANBY 42.22N 72.54W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TREE DOWN ON NEW LUDLOW RD
1148 PM TSTM WND DMG SOUTH HADLEY 42.27N 72.57W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TWO TREES DOWN ON WEST SUMMIT ST.
1150 PM TSTM WND DMG 3 S GRANBY 42.22N 72.53W
07/29/2020 HAMPSHIRE MA AMATEUR RADIO
TWO TREES DOWN ON SOUTH STREET
1154 PM TSTM WND DMG GRANBY 42.26N 72.53W
07/29/2020 HAMPSHIRE MA BROADCAST MEDIA
TREE DOWN ON SOUTH STREET.
0100 AM TSTM WND DMG WORCESTER 42.27N 71.81W
07/30/2020 WORCESTER MA AMATEUR RADIO
TREE DOWN ON SUNDERLAND ROAD, BLOCKING THE STREET.
&&
EVENT NUMBER BOX2001755 BOX2001756 BOX2001754 BOX2001759 BOX2001757
BOX2001760 BOX2001758
TGSpecial weather statement, Jul 30, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020
MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020
...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTY SHORTLY...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
4237 7271 4247 7299 4252 7297 4256 7298
4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309
FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:22 PM EDT | Special Weather Statement | BOX | Hampshire | 53 min |
| Jul 29, 11:41 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 34 min |
| Jul 30, 12:08 AM EDT | Special Weather Statement | BOX | Worcester | 52 min |
| Jul 30, 12:41 AM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 35 min |
| Jul 30, 1:13 AM EDT | Special Weather Statement | BOX | Middlesex | 47 min |
| Jul 30, 4:37 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 53 min |
| Jul 30, 5:06 PM EDT | Special Weather Statement | BOX | Middlesex | 39 min |
| Jul 30, 5:26 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| Jul 30, 5:35 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 55 min |
| Jul 30, 6:05 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 55 min |
| Jul 30, 6:10 PM EDT | Special Marine Warning | BOX | 77 min | |
| Jul 30, 6:13 PM EDT | Special Weather Statement | BOX | Suffolk | 47 min |
| Jul 30, 6:20 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 40 min |
| Jul 30, 7:10 PM EDT | Special Marine Warning | BOX | 38 min | |
| Jul 30, 7:44 PM EDT | Special Marine Warning | BOX | 17 min | |
| Jul 30, 7:47 PM EDT | Special Marine Warning | BOX | 58 min |
Nearby
Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.